Texas, 2024

Flash Flooding and Hail in Texas, May 28 to 30, 2024

May 28 to 30, 2024 · NWS LCH · 12 events in 4 counties and zones

Short waves traversed the region during the afternoons at the end of May. This occurred while the area was at peak afternoon heating each day which set the stage for severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Short waves traversed the region during the afternoons at the end of May. This occurred while the area was at peak afternoon heating each day which set the stage for severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 28, 1:55 AM CST, 9 hours 12 minutes earlier.

Area forecast discussion, May 28, 1:55 AM CST, 9 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
255 AM CDT Tue May 28 2024

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Today through Thursday night)

Wx map shows a weak pressure gradient across the area, with light
south winds along and south of the I-10 corridor, calm further
north. Aloft, a large mid to upper level ridge continues over
Mexico, South Texas, and the Southwest Gulf of Mexico, with a
broad trough over the Central U.S. Temperatures this morning
remain in the upper 70s to lower 80s, with dewpoints in the mid
70s to near 80 across the area. The persistent smoke from Central
America that has spread northward across the Western Gulf of
Mexico and our region is keeping lower visibilities in the 2 to 5
mile range this morning, and likely will continue through
daybreak, with some slow improvement during the day.

For today, expect hot and humid conditions to continue. Afternoon
high temperatures expected to reach the lower to mid 90s, with
maximum heat index values or apparent temperatures ranging from
100 to 107 degrees. This is just below our heat advisory criteria,
thus will not be re-issuing at this time.

The other issue will be the increased chances of showers and
thunderstorms, around 20-30% over Louisiana, 30-40% over Southeast
Texas as a shortwave upper level disturbance within the northwest
flow aloft affects the region. Some of these thunderstorms could
possibly reach severe limits, with damaging winds the primary
weather threat. The Storm Prediction Center has the area from
Alexandria to Lake Charles westward in a Slight Risk (Level 2 of
5) for severe thunderstorms, and points eastward in a Marginal
Risk (Level 1 of 5) for severe thunderstorms. Most of the
activity expected during the afternoon/early evening hours.

For tonight through Thursday night, expect the mid to upper level
trough over the Central and Eastern U.S. to gradually deepen,
eroding the mid to upper level ridge over the Gulf of Mexico.
Expect the surface high pressure ridge over the Northern Gulf of
Mexico to keep moist south to southeast winds over the region.
The increased low level moisture, coupled with the periodic
disturbances within the northwest flow aloft, expected to bring
increased chances of showers and thunderstorms each afternoon.
Expect slightly lower morning lows in the upper 60s to lower 70s,
and daytime highs in the 80s due to the increased afternoon cloud
cover.

08/DML

&&

.LONG TERM...
(Friday through Tuesday)

The long term forecast remains fairly consistent with ridging
building in the west and a surface high over the Great Lakes Region.
We will see a few disturbances track across the region during the
second half of the week, while at the same time a surface boundary
will meander across the region.  This set up will lead to an
interesting dynamic where the relative unstable pattern will be
competing against the stabilizing effect of the ridge. Each
afternoon will have the chance for showers and thunderstorms as
daytime heating will be needed to overcome capping and subsidence
aloft. During each afternoon PoPs will be in the 30 to 50% range.
However, if the ridge is stronger than forecasted or if high clouds
limit day time heating rain chances will drop.

The high pressure to our east will keep a consistent south flow into
the CWA. Dew points will remain stubbornly high in the mid 70s.
Temperatures will be a few degrees higher than typical for this time
of year with highs in the mid to upper 80s and low in the high 60s
to mid 70s. The heat index will peak around 95 each day.

14/Slaughter

&&

.AVIATION...
(12Z TAFS)

MVFR/IFR visibilities & ceilings expected this morning for
southern terminals, partially due to the ongoing smoke plume
across the Gulf of Mexico spreading northward across the area.
This will transition into haze later on this morning and afternoon,
gradually improving, but likely to pose lowering MVFR/IFR visibilities
& ceilings after 06z once again. Expect VCTS at all sites by 18z,
with the best chances of TSRA from 20-24z as indicated from the
tempo groups fro TSRA. Winds expected to remain light from the
south or variable 5 kts or less through the period.Will have

08/DML

&&

.MARINE...
Surface high pressure ridge across the Northern Gulf of Mexico
will result in a persistent, light onshore flow continuing well
into the weekend. Expect isolated to scattered showers and
thunderstorms today through the end of the week.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  91  69  85  68 /  20  20  40  20
LCH  91  72  86  72 /  30  20  50  30
LFT  94  72  88  72 /  20  20  30  20
BPT  91  75  87  74 /  30  20  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...08
LONG TERM....14
AVIATION...08

In the hours before

Special weather statement, May 28, 10:20 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1120 AM CDT Tue May 28 2024

TXZ180-259-281645-
Northern Jasper TX-Tyler TX-
1120 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TYLER AND NORTHWESTERN
JASPER COUNTIES THROUGH 1145 AM CDT...

At 1119 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colmesneil, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Woodville, Colmesneil, Rockland, Town Bluff, and Magnolia
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3076 9445 3101 9444 3098 9403 3073 9402
TIME...MOT...LOC 1619Z 284DEG 16KT 3089 9437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 28, 10:33 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1133 AM CDT Tue May 28 2024

TXZ259-260-281700-
Northern Newton TX-Northern Jasper TX-
1133 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEWTON AND
NORTHEASTERN JASPER COUNTIES THROUGH NOON CDT...

At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Browndell, or 12 miles north of Jasper, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Browndell, Harrisburg, Jamestown, Mayflower, and Farrsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3116 9366 3091 9381 3101 9404 3114 9400
      3116 9391 3117 9375
TIME...MOT...LOC 1633Z 315DEG 13KT 3109 9395

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 28, 10:47 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1147 AM CDT Tue May 28 2024

TXZ180-259-281715-
Northern Jasper TX-Tyler TX-
1147 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TYLER AND
NORTHEASTERN JASPER COUNTIES THROUGH 1215 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Town Bluff, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Woodville, Town Bluff, Spurger, Roganville, Magnolia Springs,
and Mt. Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3099 9433 3092 9387 3082 9387 3055 9398
      3080 9446
TIME...MOT...LOC 1646Z 291DEG 13KT 3086 9411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, May 28, 10:58 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1158 AM CDT Tue May 28 2024

LAZ027-030-TXZ260-281730-
Beauregard LA-Vernon LA-Northern Newton TX-
1158 AM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BEAUREGARD...
SOUTHWESTERN VERNON PARISHES IN WEST CENTRAL LOUISIANA AND NORTHERN
NEWTON COUNTIES THROUGH 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Merryville. Movement was
west at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
De Ridder, Newton, Merryville, Singer, Burkeville, Tulla, Junction,
Stringtown, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.

&&

LAT...LON 3089 9383 3064 9344 3077 9319 3107 9369
TIME...MOT...LOC 1658Z 108DEG 12KT 3093 9374 3075 9343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Tingler

The radar

The Ft Polk radar (KPOE), 57 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Newton

When
May 28, 11:07 AM CST
Where
Newton County, 10.1 mi ENE of Mayflower
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.170, -93.570

A mesonet from KFDM at Toledo Bend Dam recorded a wind gust of 59 mph.

Thunderstorm Wind, Hardin

When
May 28, 12:45 PM CST
Where
Hardin County, 0.69 mi N of Kountze
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.380, -94.320

The Kountze Fire Department reported a roof collapse at a car wash near the Dollar General.

Thunderstorm Wind, Hardin

When
May 28, 12:45 PM CST
Where
Hardin County, 0.91 mi SW of Village Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
30.470, -94.410

Power lines and tree were downed onto a home on Holland Cemetery Road.

Hail, Newton

When
May 28, 12:53 PM CST
Where
Newton County, Deweyville
Measured
1.25 in hail
Reported by
Public
Coordinates
30.300, -93.750

A report of half dollar sized hail was received from near Deweyville.

Thunderstorm Wind, Jefferson

When
May 28, 1:19 PM CST
Where
Jefferson County, 2.39 mi W of Brooks
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
30.020, -94.210

A wind gust of 73 mph was recorded on an Ambient Weather Station.

Thunderstorm Wind, Jefferson

When
May 28, 1:36 PM CST
Where
Jefferson County, 2.07 mi S of Port Arthur
Measured
51 kt (59 mph) measured gust
Reported by
Buoy
Coordinates
29.870, -93.930

A wind gust of 51 knots was recorded at PORT2.

Thunderstorm Wind, Hardin

When
May 29, 7:45 PM CST
Where
Hardin County, 0.91 mi NE of Silsbee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.360, -94.170

Trees were downed in and north of Silsbee.

Flash Flood, Hardin

When
May 29, 8:40 PM CST to 9:40 PM CST
Where
Hardin County, 1.8 mi NW of Silsbee to 2.29 mi ENE of Silsbee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.370, -94.199

The emergency manager of Hardin County reported water over SH 327 in Silsbee. Mill Creek also exceeded bankfull.

Flash Flood, Jefferson

When
May 29, 9:13 PM CST to 10:13 PM CST
Where
Jefferson County, 1.6 mi SE of Central Hgts to 0.99 mi WSW of Port Neches
Cause
Heavy Rain
Reported by
Public
Coordinates
30.003, -93.961

A report was received of water over roadways in Port Neches.

Thunderstorm Wind, Tyler

When
May 30, 6:35 PM CST
Where
Tyler County, 1.38 mi S of Colmesneil
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.910, -94.420

Trees were downed in the Colmesneil area.

Thunderstorm Wind, Tyler

When
May 30, 7:02 PM CST
Where
Tyler County, 5.39 mi E of Hillister
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.680, -94.290

Trees and power outages were reported in the Spurger and Hillister areas.

Thunderstorm Wind, Newton

When
May 30, 7:04 PM CST
Where
Newton County, 11.99 mi ENE of Mayflower
Measured
67 kt (77 mph) measured gust
Reported by
Broadcast Media
Coordinates
31.180, -93.540

The KFDM mesonet station on Toledo Bend Dam recorded a wind gust to 77 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187460, 1187461, 1187462, 1187457, 1187463, 1187464, 1187465, 1187458, 1187459, 1187467, 1187466, 1187468.